Restylane under eyes made it worse, what do I do now? Doctor says he can either inject more or "melt" the Restylane (Photo)

As you can see from the pictures, the restylane just made my problem a lot worse. I don't think the doctor was very experienced. It appears as if the product was placed ABOVE tear through, making bags even bigger. There is still discolouration at injection sites (don't know if bruising or product itself, it's gray/blue-ish). He injected 1/2 syringe, can inject 1/2 more. Or "melt" it. What are the risks of "melting" it? I don't trust this doctor anymore. Can I have surgery after "melting" it?

Doctor Answers 10

Under eye fillers

Injecting into the tear trough is a great procedure to reduce hollowness under the eyes.  I was not a fan of doing this procedure when I used direct injection technique for the reasons you described.  I have had tremendous succss with a smooth result, proper placement and no discoloration of the site using a cannula to inject.  You may want to consider dissolving the filler with hyaluronidase and consider having the area retreated by someone familiar with using the cannula technique.


Wilmington Plastic Surgeon
5.0 out of 5 stars 23 reviews

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

If you are unhappy get the filler reversed.  you are the typical candidate that needs a combination of lasers, fillers and microneedling/PRP.  I find that fillers just into the tear troughs do not give great results in men, the cheek/mid face also needs to be addressed.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Restylane under the eyes

It appears that you need some filler lower in the region where there is volume deficiency. If you feel as though the Restylane made your problem worse, then there are ways to dissolve the filler with Vitrase or Hyaluronidase. Please make sure that you go to an experienced injector to get the desired results you are looking for. Fillers tend to take about 2 weeks to “settle” into their final result.

Michael T. Somenek, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

Tear Trough Fillers

Thank you for your questions and photos.  From what I can see on the photos, it does look like you have excessive water retention under your eyes, likely from too superficial placement of the hyaluronic acid (HA) filler.  Although I cannot see it in the photos, I will take your word for it that there is a bluish hue showing through the skin in this region too.  This is called hyalinization and usually results from HA fillers that are too superficially placed.  Since you are at least 3 weeks (20 days) out from the procedure and are still seeing hyalinization, I would recommend having the filler dissolved with one of the available hyaluronidase products, such as Hylenex or Vitrase.  Injecting the tear troughs is considered an advanced injection technique and must be performed by someone with experience doing it.  The filler should be placed just immediately above or on the bone of the eye socket (inferior orbital rim) and should be used sparingly.  I often couple this with deeper filler in the cheeks and that gives my patients a good result.  I did have one patient who developed the same problems you seem to be having, despite my following this technique - she had very petite, delicate facial features and there simply was no way to get the filler deep enough in that area.  I dissolved the little bit of filler in that part of the tear trough and it resolved within a couple days.  I have been injecting the tear troughs since 2008 and I love doing it, because the results are usually so dramatic, but no matter how much experience an injector has, he or she can still have the occasional case where things don't turn out as planned.  The best will recognize it early and know how to take steps to correct it.

Reversing Tear Trough Injection

Hi URLM.  It's difficult to assess from the photos how the procedure was done or where the product was placed.  If you had before photos, this would be easier.

But irrespective, if you do not like the outcome, it's easy to reverse the procedure with Vitrase or another Hyaluronidase.  The procedure is quick and simple and will get you back to baseline.  At that point, if you are still interested in cheek or tear trough correction, perhaps a better injector may be able to achieve your goals.  

To see before and after photos for a recent tear trough injection reversal in Los Angeles, click on the link below.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Injecting Under The Eyes With Filler

I agree with you, the injections were made in the improper place and likely too superficially. How long ago is this? If you have waited 2 weeks with no improvement then it's best to have the filler dissolved and start over with an experienced injector. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Filling tear trough hollows

Unfortunately, filling of the tear troughs or hollows under the eyes is a procedure that is often performed poorly or incorrectly leading to less than desirable results.  If injected in the wrong plan or location, it may actually accentuate the hollowness and make swelling worse.  If placed too superficially, it can create a bluish-gray appearance to the tissue and visible lumps or bumps.  Thankfully, hyaluronidase injections can reduce these effects in as little as a few hours.  Make sure to always see an expert injector as it will save you time, money, and potential complications.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Over correction with Restylane

Thank you for sharing your question. Sorry to see the poor results. The Restylane can be dissolved with Hyaluronidase and then you can have an experienced eyelid surgeon perform lower eyelid blepharoplasty. Good luck,

Restylane under the eyes

After 2 weeks, you will have a better idea as to the actual volume injected.  At that point, you can make a decision about whether you should have it removed with hyaluronidase.  In the future, you may want smaller volume injections.  

Jon Kurkjian, MD
Fort Worth Plastic Surgeon
5.0 out of 5 stars 37 reviews

Restylane Under the Eyes

I would wait two weeks to see the full effect before deciding to have more product or to have the product reduced.  It may just be swelling from the injections itself.  If after two weeks it is still swollen then you should consult an expert to have Vitrase injected to correct it.  Consider Belotero in the future. Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.